Home > Journals > International Angiology > Past Issues > International Angiology 2006 March;25(1) > International Angiology 2006 March;25(1):84-9

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

INTERNATIONAL ANGIOLOGY

A Journal on Angiology


Official Journal of the International Union of Angiology, the International Union of Phlebology and the Central European Vascular Forum
Indexed/Abstracted in: BIOSIS Previews, Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,37


eTOC

 

Case reports  


International Angiology 2006 March;25(1):84-9

Copyright © 2006 EDIZIONI MINERVA MEDICA

language: English

Recurrent arterial thromboses in a woman with heparin induced thrombocytopenia, successfully managed with iloprost followed by clopidogrel. An alternative therapeutic option for heparin induced thrombocytopenia type II syndrome

Megalopoulos A. 1, Vasiliadis K. 1, Tsachalis T. 1, Tsalis K. 1, Blouhos K. 1, Alexandridou S. 2, Betsis D. 1

1 Fourth Department of Surgery, Aristotle University of Thessaloniki, Thessaloniki, Greece 2 Department of Microbiology, G.P.H.T. G. Papanikolaou, Thessaloniki, Greece


PDF  


In its more severe form heparin induced thrombocytopenia (HIT) is a rare immune mediated complication of heparin administration that potentially has catastrophic results, and significant mortality. In view of the severity of this condition it is important for the clinician to maintain a high index of suspicion and get alerted to the HIT syndrome by the precocity of platelet count decrease in any patient group, and especially in those previously exposed to heparin. We report on a 72-year-old woman who developed HIT syndrome that was complicated by recurrent arterial thromboses after receiving postoperative antithrombotic prophylaxis with tinzaparin, a low molecular weight heparin. The patient was successfully treated with iloprost (Ilomedin®, iloprost tromethamine, Schering) a stable prostacyclin analogue, at the acute phase of the syndrome, followed by long-term treatment with clopidogrel (Plavix®, clopidogrel bisulfate, Sanofi) an inhibitor of adenosine diphosphate (ADP) receptor. Although direct thrombin inhibitors have been proven to be effective for the treatment of HIT thrombosis, they do not completely eliminate the morbidity and mortality of this disorder. Our case report suggests that antithrombotic treatment by targeting of the activated platelets with a potent platelet inhibitor during the acute phase of type II HIT syndrome followed by long- term administration of oral anticoagulation may be an additional, safe and effective therapeutic alternative that merits to be systematically studied.

top of page

Publication History

Cite this article as

Corresponding author e-mail